Below is an excellent video published by the U.S. Food & Drug Administration concerning the multiple Fentanyl patch recalls that have occurred recently.
UPDATE: On March 3, 2008 Actavis recalled all remaining lots of Fentanyl transdermal patches as a precautionary measure. This is an expansion of Actavis’s February 2008 recall of fourteen lots of Fentanyl patches. For more details, see “Additional Information” below.
Several brands of fentanyl transdermal patches are being recalled because they may have defects that could allow the fentanyl gel to leak out of the patch. If the gel touches patient’s or caregiver’s skin, it could cause respiratory depression and possibly death.
One recall affects all U.S. lots of 25 mcg/hr Duragesic patches sold by PriCara, and its generic equivalent sold by Sandoz. All these patches are manufactured by the ALZA Corporation and have expiration dates of December 2009 or earlier. Anyone who has the recalled Duragesic patches should call 800-547-6446 for instructions on how to return them. Those who have the recalled Sandoz fentanyl patches should call 800-901-7236.
The second recall affects over a dozen lots of Actavis fentanyl patches in all strengths. [See UPDATE above.] Note that the pouch containing the fentanyl patch may have an Abrika Pharmaceuticals label, whereas the outer carton has the Actavis logo. Lot numbers can be found under “Additional Information” below. Anyone who has Actavis patches from the recalled lots should call 1-877-422-7452 for information on how to return them.
If you have a defective patch, dispose of it immediately by flushing it down the toilet, but be sure not to handle it directly. Anyone who comes in contact with fentanyl gel should rinse the exposed skin thoroughly with water. Do not use soap, because this could increase the drug’s absorption through the skin.
As a reminder, fentanyl is a very strong opioid narcotic. The patches should only be used by opioid-tolerant patients with chronic pain that is not well-controlled by other shorter-acting analgesics.
In addition, patients and caregivers should be educated about the signs and symptoms of fentanyl overdose, which include respiratory distress, shallow breathing, fatigue, sleepiness, confusion, dizziness and fainting. And be sure that patients understand how to use the patches properly, including how often to apply the patch, reapplying a patch that’s fallen off, replacing a patch, and disposing of the patch.
Finally, remember to tell patients that heat can increase absorption of the drug to dangerous levels, and so they should avoid heating pads, electric blankets, hot baths, sunbathing and other heat sources while the wearing the patch. And they should be cautioned to contact their doctor immediately if they develop a temperature above 102 degrees.
- FDA MedWatch Safety Alert. Fentanyl transdermal system CII Patches. March 3, 2008.
- FDA MedWatch Safety Alert. Duragesic 25 mcg/hr (fentanyl transdermal system) CII Pain Patches. February 12, 2008.